Secondary Logo

Journal Logo

Medication Errors

Cohen, Michael R. ScD, MS, RPh

doi: 10.1097/01.NURSE.0000577764.46515.d1
Department: MEDICATION ERRORS
Free

Near-miss with a neuromuscular blocker...high-alert stickers on auxiliary labels can have the opposite effect

PRESIDENT OF THE INSTITUTE FOR SAFE MEDICATION PRACTICES

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2019 editorial board.

Back to Top | Article Outline

NEUROMUSCULAR BLOCKER

Too close for comfort

In a recently reported near-miss, the antibiotic vancomycin was prescribed for a patient, but a vial of the nondepolarizing neuromuscular blocking agent vecuronium was mistakenly used to prepare the dose in the pharmacy. Fortunately, this dangerous error was identified before reaching the patient during a quality control check of the prepared I.V. admixture.

An investigation revealed that vecuronium was stocked beside vancomycin in the I.V. area, as shown in the photo above. In addition, although vecuronium was normally kept in a storage bin with a lid, the lid was missing. Vecuronium has since been moved to a different shelf to separate the two drugs, and a new lidded container was ordered.

In areas where they are needed, neuromuscular blockers should be segregated and sequestered from other medications; for example, by placing them in a lidded bin or rapid sequence intubation kit. Also, the bar code on drugs used for I.V. admixture should be scanned using I.V. workflow technology to ensure correct product selection.

In the photo, note the curled warning labels on the vecuronium storage bin. Warning labels that are affixed to heavily used storage containers can easily become worn, loosened, and soiled, making them difficult to read. This defeats the purpose of a warning label—to clearly communicate a hazard and incite safe action. If warning labels are used, they should be inspected regularly and replaced as soon as they show signs of wear. For more recommendations from the Institute for Safe Medication Practices (ISMP), see “Safety Enhancements Every Hospital Must Consider in Wake of Another Tragic Neuromuscular Blocker Event” at www.ismp.org/node/1326.

Figure

Figure

Back to Top | Article Outline

AUXILIARY LABELS

High-alert stickers can have the opposite effect

In some facilities, “high-alert medication” stickers are applied to high-alert medications such as I.V. insulin. Although the intent is to reduce errors, ISMP considers the effectiveness of these stickers to be doubtful, as the following incident illustrates.

At change of shift, a nurse noticed that a patient was difficult to arouse and checked his blood glucose level, which was 10 mg/dL. While administering an I.V. dose of dextrose 50%, the nurse realized that an insulin infusion (100 units in 100 mL) intended for another patient had been mistakenly infused during the previous shift instead of a 100 mL piggyback of the antifungal agent fluconazole.

In this hospital, it was standard practice to label high-alert medications, including I.V. insulin, with a high-alert medication sticker, but pharmacy staff had inadvertently omitted the sticker in this case. Without the sticker, the 100 mL bags of insulin and fluconazole looked very similar. A nurse who was accustomed to seeing high-alert stickers on insulin bags had picked up the wrong medication and administered it.

While the failure to place a required high-alert medication sticker on a targeted product is a proximate cause of this error, these auxiliary stickers are often too numerous to be effective. Placing the stickers on all or most high-alert medications will likely dilute efforts to make the products stand out as practitioners become desensitized to the intended message. Plus, the stickers can make high-alert medications look alike, increasing the risk of selection errors. Furthermore, the stickers are vague and do not communicate meaningful information about the hazard, potential consequences, and how to avoid patient harm.

Instead of using the stickers, ISMP recommends that facilities design and implement specific risk-reduction strategies for each high-alert medication. If one of these strategies includes providing a warning label or sticker, practitioners should make sure it is appropriately designed and placed to effectively communicate information about the hazard, consequences, and desired safety steps. If a medication requires a pharmacy-applied auxiliary label or warning, a process should be established to ensure it is applied consistently.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.